Format

Send to

Choose Destination
Micron. 2009 Jun;40(4):471-5. doi: 10.1016/j.micron.2008.12.006. Epub 2008 Dec 27.

Stereological study of the effects of nandrolone decanoate on the mouse liver.

Author information

1
Department of Anatomy, Shiraz University of Medical Sciences, Iran. karbalas@sums.ac.ir

Abstract

BACKGROUND:

The beneficial potential of anabolic steroids comes with undesirable side effects. Short and long term side effects have been demonstrated in many organs, and the liver changes are associated with androgenic anabolic steroids use. Despite the widespread physiological, biochemical and pathological investigation of the effects of androgenic anabolic steroids on the liver, the stereological study of the effects of anabolic androgenic steroids on the liver histological structure has received less attention.

AIMS:

The present study investigates the nandrolone decanoate (ND) effects, on the liver.

METHODS:

The liver of the control and ND-treated mouse was fixed, processed, stained and studied using modern stereological methods.

RESULTS:

The analysis of the data revealed that liver weight and volume increased approximately 19% and approximately 35%, in ND-treated group in comparison with the control group respectively. The total volume of the hepatocytes and sinusoids increased approximately 59% and approximately 116% respectively in treated animals. The total volume of the central veins and portal triad veins decreased approximately 42% and approximately 70%, respectively. The total number of hepatocytes nuclei in experimental group increased approximately 20%. The mean total volume of the connective tissue, arteries and bile ductules in the portal tracts and the mean volume of the hepatocytes and their nuclei did not show any significant changes.

CONCLUSION:

ND can increase the volume of the liver, mainly due to hyperplasia of the hepatocytes.

PMID:
19188074
DOI:
10.1016/j.micron.2008.12.006
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center